Sleeping pill overdose occurs when a person ingests sleeping pills in a certain amount that is more than the amount indicated or prescribed. Overdose of sleeping pills can lead to several bad effects and for severe cases; it can even lead to sudden death.
Sleeping pills are recommended to successfully treat sleeping problems provided that they are taken as directed. It is very important to consult a physician before taking any of these pills. Some of these sleeping pills cannot be combined with other medications as this may also cause overdose. Alcohol is also one of the substances that should not be used when taking sleeping pills.
Following are the Symptoms of Sleeping Pill Overdose
Taking excessive amount of sleeping pills or overdose is manifested by the following symptoms, in addition are the things to do when these symptoms occur:
- Severe drowsiness can occur if a person has sleeping pill overdose. In mild cases, drowsiness recedes after a few hours. Driving, babysitting, and other activities requiring attention should be avoided.
- The person will feel nauseated and in some cases, vomits. Drink plenty of fluid if nauseated after taking the pills.
- Take a lot of fluids to relieve the pain that constipation brings. Foods rich in fiber are also good remedy for constipation.
- Delirium may also be present in sleeping pill overdose. Call for a physician immediately if memory loss and hallucination take place.
- Tremors, convulsions, and seizures can also occur in very large amount of sleeping pill overdose.
Side Effects of Consuming Large Doses of Sleeping Pill
Sometimes, people think that they should take more sleeping pills in order to cope up with lack of sleep and to feel better. However, this wrong thinking will only lead to sleeping pill overdose which has side effects that are listed below.
- Dry mouth
- Incoherent speech
- Gastric ulcerations
- Confusion and Disorientation.
- Short-term memory loss.
- Drug dependency
- Sudden decrease of blood supply to the brain.
- Liver failure
- Brain damage
- Kidney Failure
- Sudden Death
Sleeping Pill Overdose Treatment Methods
The kind of treatment to be given to the patient who suffers from sleeping pill overdose will depend on the side effect that it caused:
- Administration of charcoal may be done to counteract the effects of the sleeping pills.
- Excessive hydration is another way to wash out the drug from the body.
- For cases in which the kidneys are compromised, dialysis may be initiated by the physician.